Missouri, 2003

Hail in Missouri, May 1, 2003

May 1, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 1:40 AM CST, 6 hours 24 minutes earlier.

Area forecast discussion, May 1, 1:40 AM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT THU MAY 1 2003

CONVECTION ONGOING THIS MORNING OVER NORTH AND WEST SECTIONS OF THE
FORECAST AREA...AHEAD OF A FRONT EXTENDING FROM PONCA CITY OK TO
COLUMBIA. HAD A FEW HAILERS EARLIER BUT OUTFLOW HAS PUSHED AHEAD OF
CONVECTION CUTTING OFF MOIST UNSTABLE INFLOW. HEAVY
RAINFALL/FLOODING APPEARS TO BE MAIN THREAT AS CELLS REDEVELOP OVER
SOUTH CENTRAL KANSAS AND TRAIN OVER SOUTHEAST KANSAS AND WEST
CENTRAL MO.

SEVERE THUNDERSTORM WATCH 192 WILL BE EXPIRING SOON AND STILL
DEBATING WHETHER OR NOT AN EXTENSION WILL BE NEEDED. WILL UPDATE
CODE AT THE END OF AFD AND SEND HEADERS OUT WITH NEW ZONE PACKAGE IF
NEEDED.

EXPECT CONVECTION TO CONTINUE MOVING THROUGH THE AREA THIS MORNING
AS UPPER LEVEL DISTURBANCE PUSHING EASTWARD FROM SOUTHWEST KANSAS
AND FRONTAL CONVERGENCE HELP ERODE CAP THAT SUPPRESSED STORMS
YESTERDAY AFTERNOON. ALSO WOULDNT BE SURPRISED TO SEE ANOTHER ROUND
OF STRONG CONVECTION ESPECIALLY OVER EASTERN SECTIONS WHERE SOME
DESTABILIZATION CAN OCCUR WITH AFTERNOON HEATING.

WILL SEE GRADUAL ENDING OF PRECIP TONIGHT AND EARLY FRIDAY AS COLD
FRONT DROPS SOUTH OF THE OZARKS ALLOWING MUCH MORE STABLE AIR TO
BUILD INTO THE REGION. WILL NOT GO QUITE AS LOW WITH TEMPS AS MAV
GUIDANCE BUT HIGHS IN THE 70S AND LOWS IN THE UPPER 40S LOOKS
REASONABLE.

MODEL TRENDS IN LATTER PERIODS OF THE FORECAST CONTINUE TO BRING
PRECIP BACK INTO THE REGION FASTER...WITH PRECIP OVER OUR WESTERN
COUNTIES BY EARLY SATURDAY AFTERNOON....BUT STILL DRY SLOT THE
SOUTHERN COUNTIES MONDAY MORNING. CURRENT FORECAST HAS THIS HANDLED
WELL SO ONLY MADE MINOR TWEAKS TO WEATHER/POP FORECAST.

.SGF...
MO...NONE.
KS...NONE.

TERRY
Hazardous weather outlook, May 1, 4:30 AM CST, 3 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE
  OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  LOCALIZED HEAVY RAINFALL IN EXCESS OF TWO INCHES AND MINOR
  FLOODING.

  AREAS AFFECTED AND TIMING:

  CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST KANSAS AND
  SOUTHERN MISSOURI THROUGH THE EARLY MORNING HOURS.

  DISCUSSION:

  CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WILL ACROSS SOUTHWEST
  AND SOUTH CENTRAL MISSOURI THROUGH THE MORNING HOURS. THE
  PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL.

  LATER TODAY ADDITIONAL STORM DEVELOPMENT IS EXPECTED...MAINLY
  ALONG AND SOUTH OF A COLD FRONT THAT WILL MOVE ACROSS SOUTH
  CENTRAL AND CENTRAL MISSOURI. LARGE HAIL AND DAMAGING WINDS WILL
  ONCE AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA SATURDAY
  NIGHT AND SUNDAY BRINGING THE THREAT OF MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT ACROSS SOUTHEAST
  KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ALONG AND EAST OF A
  LINE FROM MOUNT VERNON TO CASSVILLE THIS MORNING...AND EAST OF A
  LINE FROM FORT LEONARD WOOD TO WEST PLAINS DURING THE AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, May 1, 6:55 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 AM    16 W AVA                  MO   .75 INCH HAIL
05/01/03   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 1, 7:00 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 AM    WILLOW SPGS               MO   1 INCH HAIL
05/01/03   HOWELL
Local storm report, May 1, 7:01 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    WILLOW SPGS               MO   1.75 INCH HAIL
05/01/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 1, 7:29 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    10 W GAINESVILLE          MO   .75 INCH HAIL
05/01/03   OZARK                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 1, 7:37 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0837 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 AM    (SGF)SPRINGFIELD ARPT     MO   .88 INCH HAIL
05/01/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0621 AM    HURLEY                    MO   .75 INCH HAIL
05/01/03   STONE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0710 AM    SEYMOUR                   MO   .75 INCH HAIL
05/01/03   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0712 AM    MANSFIELD                 MO   .75 INCH HAIL
05/01/03   WRIGHT                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0715 AM    AVA                       MO   WIND DAMAGE
05/01/03   DOUGLAS                        65 MPH WINDS DOWNED LIMBS
                                          AND MINOR STRUCTURAL
                                          DAMAGE TO A CHIMNEY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0731 AM    16 W AVA                  MO   .75 INCH HAIL
05/01/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0747 AM    CABOOL                    MO   .75 INCH HAIL
05/01/03   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 AM    WILLOW SPGS               MO   1.75 INCH HAIL
05/01/03   HOWELL                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0830 AM    SOUTH FORK                MO   WIND DAMAGE
05/01/03   HOWELL                         TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, May 1, 7:39 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    WILLOW SPGS               MO   WIND DAMAGE
05/01/03   HOWELL                         ROOF TORN OFF BUILDING.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Springfield radar (KSGF), 187 km away, was scanning. The volume nearest the first event began at 14:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oregon

When
May 1, 8:04 AM CST
Where
Oregon County, Alton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359611.